Virginia, 2006

Damaging Wind in Virginia, July 28, 2006

July 28, 2006 · NWS MRX · 1 event in 1 county or zone

A tree was reported down at mile marker ten on interstate 81.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A tree was reported down at mile marker ten on interstate 81.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 28, 2:00 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 28, 2:00 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT FRI JUL 28 2006

.SHORT TERM (TONIGHT AND SATURDAY)...SCATTERED THUNDERSTORMS HAVE
DEVELOPED GENERALLY ALONG THE CUMBERLAND PLATEAU THIS AFTERNOON.
THESE STORMS WILL TRACK TO THE NORTHEAST THROUGH THE REST OF THE
AFTERNOON AND EARLY EVENING. THE AIR MASS OVER THE MRX CWA IS WEAKLY
UNSTABLE WITH DECENT LOW LEVEL MOISTURE AND THERE IS THE POTENTIAL
FOR A FEW OF THE STORMS TO REACH STRONG TO SEVERE LEVELS. THIS LINE
OF STORMS IS THERMALLY DRIVEN AND SHOULD SIGNIFICANTLY WEAK WITH THE
APPROACH OF SUNSET. HOWEVER...THERE IS A BAND OF SHOWERS AND TSTORMS
THAT WILL PUSH INTO THE AREA THIS EVENING AND OVERNIGHT. THESE HAVE
FORM IN ADVANCE OF A TROUGH OF LOW PRESSURE MOVING TOWARD THE AREA.
THE BAND SHOULD PROVIDE A WIDER AREA OF COVERAGE. PRECIP WILL LINGER
INTO SATURDAY MORNING WITH HIGH PRESSURE AND A SLIGHTLY DRIER AIR
MASS BEGINNING TO MOVE IN LATE SATURDAY.

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...MODELS ARE IN GOOD
AGREEMENT THAT DEEP MOISTURE WILL MOVE EAST AND SOUTH OF THE
FORECAST AREA BY SUNDAY. HOWEVER...LOW LEVEL MOISTURE AND A SLIGHTLY
UNSTABLE AIRMASS WILL REMAIN IN PLACE THROUGHOUT NEXT WEEK...AS A
LARGE BERMUDA HIGH CENTERED OVER THE WESTERN ATLANTIC CONTINUES TO
DOMINATE THE SOUTHEAST REGION. AS A RESULT...EXPECT A TYPICAL
SUMMERTIME PATTERN OVER THE FORECAST AREA WITH ISOLATED DIURNALLY-
DRIVEN CONVECTION EACH DAY NEXT WEEK. AS FOR TEMPS...HAVE GENERALLY
FOLLOWED A PERSISTENCE FORECAST WITH SLIGHTLY ABOVE NORMAL TEMPS.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  87  72  90 /  60  60  30  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  86  71  90 /  60  50  30  30
OAK RIDGE, TN                       72  86  71  90 /  60  50  30  30
TRI CITIES AIRPORT, TN              68  84  66  88 /  60  50  30  30
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB/DMG
Hazardous weather outlook, Jul 28, 9:30 AM EST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1030 AM EDT FRI JUL 28 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-291000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
1030 AM EDT (930 AM CDT) FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AIRMASS WILL BE IN PLACE ACROSS THE REGION BY TONIGHT.
AS A RESULT...A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL WHICH COULD RESULT IN SOME FLOODING OF LOW
LYING AND FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOCALLY HEAVY RAINFALL WILL AGAIN BE POSSIBLE ON SATURDAY WITH A FEW
THUNDERSTORMS. OTHERWISE...ONLY A FEW ISOLATED STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND SATURDAY FOR RAINFALL
REPORTS.

DMG

In the hours before

Special weather statement, Jul 28, 1:45 PM EST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT FRI JUL 28 2006

TNZ098-281915-
MARION-
145 PM CDT FRI JUL 28 2006

...STRONG THUNDERSTORMS WERE AFFECTING MARION COUNTY...

AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
WHITWELL TO JASPER....MOVING EAST AT 20 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

MJB
Special weather statement, Jul 28, 2:01 PM EST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EDT FRI JUL 28 2006

TNZ098-282000-
MARION-
201 PM CDT FRI JUL 28 2006

...A STRONG THUNDERSTORM WAS AFFECTING MARION COUNTY...

AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITWELL....MOVING NORTHEAST AT 20 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

MJB
Special weather statement, Jul 28, 2:04 PM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EDT FRI JUL 28 2006

TNZ037-282000-
UNION-
304 PM EDT FRI JUL 28 2006

...A STRONG THUNDERSTORM WAS AFFECTING UNION COUNTY...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF MAYNARDVILLE....MOVING
NORTHEAST AT 20 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

MJB
Special weather statement, Jul 28, 2:13 PM EST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
313 PM EDT FRI JUL 28 2006

TNZ081-082-282000-
BLEDSOE-SEQUATCHIE-
213 PM CDT FRI JUL 28 2006

...STRONG THUNDERSTORMS WERE AFFECTING BLEDSOE AND SEQUATCHIE
COUNTIES...

AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
DAYTON TO 8 MILES SOUTH OF DUNLAP....MOVING EAST AT 25 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

MJB
Special weather statement, Jul 28, 2:17 PM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
317 PM EDT FRI JUL 28 2006

TNZ036-282000-
ANDERSON-
317 PM EDT FRI JUL 28 2006

...A STRONG THUNDERSTORM WAS AFFECTING ANDERSON COUNTY...

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF CLINTON....MOVING NORTHEAST AT
35 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

MJB
Local storm report, Jul 28, 5:06 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
606 PM EDT FRI JUL 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     5 NNW CLINTON           36.16N 84.16W
07/28/2006                   ANDERSON           TN   LAW ENFORCEMENT

            SEVERAL TREES AND POWERLINES DOWN BETWEEN THE BRICEVILLE
            HIGHWAY AND THE OLD DUTCH VALLEY ROAD ABOUT 1 MILE WEST
            OF MEDFORD. REPORTED BY DISPATCH.

0417 PM     TSTM WND DMG     KINGSTON                35.87N 84.51W
07/28/2006                   ROANE              TN   LAW ENFORCEMENT

            A FEW TREES DOWN IN KINGSTON. REPORTED BY DISPATCH.

0417 PM     TSTM WND DMG     3 WSW KINGSTON          35.85N 84.56W
07/28/2006                   ROANE              TN   LAW ENFORCEMENT

            A FEW TREES DOWN IN MIDTOWN. REPORTED BY DISPATCH.

0427 PM     TSTM WND GST     RUTLEDGE                36.27N 83.52W
07/28/2006  E50.00 MPH       GRAINGER           TN   TRAINED SPOTTER

            WIND GUSTS ESTIMATED TO 50 MPH AT RUTLEDGE SCHOOL.
            REPORTED BY STORM SPOTTER.

0427 PM     TSTM WND DMG     RUTLEDGE                36.27N 83.52W
07/28/2006                   GRAINGER           TN   TRAINED SPOTTER

            A 5 TO 6 INCH DIAMETER TREE DOWN ACROSS THE SOUTHBOUND
            LANE OF HIGHWAY 11W AT MILE MARKER 22. REPORTED BY STORM
            SPOTTER.

0442 PM     TSTM WND DMG     8 ESE RUTLEDGE          36.23N 83.39W
07/28/2006                   HAMBLEN            TN   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN ON LAKESHORE ROAD
            SOUTHEAST OF HELTONVILLE. REPORTED BY DISPATCH.

0442 PM     TSTM WND DMG     6 ENE RUTLEDGE          36.31N 83.43W
07/28/2006                   GRAINGER           TN   LAW ENFORCEMENT

            AT APPROXIMATELY 442 PM...SEVERAL TREES AND POWERLINES
            DOWN AT INTERSECTION OF HIGHWAY 11W AND HELTON ROAD.
            REPORTED BY DISPATCH.

0500 PM     TSTM WND DMG     SWEETWATER              35.60N 84.47W
07/28/2006                   MONROE             TN   LAW ENFORCEMENT

            ONE TREE DOWN ON BARNEY CREEK ROAD IN SWEETWATER.
            REPORTED BY DISPATCH.

0514 PM     TSTM WND DMG     7 WSW MARYVILLE         35.71N 84.09W
07/28/2006                   BLOUNT             TN   LAW ENFORCEMENT

            TWO TREES DOWN IN THE BIG SPRINGS AREA. REPORTED BY
            DISPATCH.

0515 PM     TSTM WND DMG     5 NNW LOUDON            35.80N 84.39W
07/28/2006                   ROANE              TN   LAW ENFORCEMENT

            ONE TREE DOWN ON HINES VALLEY ROAD NEAR NEW PROVIDENCE.
            REPORTED BY DISPATCH.

&&

FERRELL/HYSLOP

The radar

The Charleston,WV radar (KRLX), 98 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 28, 5:35 PM EST
Where
Washington County, 7 mi SW of Abingdon
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.150, -82.067

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519474.